Thunderstorm Wind, Scott
- When
- July 13, 11:50 PM EST
- Where
- Scott County, Gate City
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 36.633, -82.583
A few trees were reported down in Gate City around 1250 am EDT on 07/14.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A few trees were reported down in Gate City around 1250 am EDT on 07/14.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 13, 7:04 PM EST, 4 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 804 PM EDT TUE JUL 13 2004 .DISCUSSION...MAIN CONCERN FOR TONIGHT IS THE MESOSCALE CONVECTIVE SYSTEM (MCS) DROPPING SSE FROM SOUTHERN IL/IN INTO WRN KY AT THIS TIME. THERE SEEMS TO BE A BETTER PUSH SOUTH THAN SOUTHEAST...AND THIS WAS SIMILAR TO WHAT THE ETA/MESO-ETA MODEL SUGGESTED. THE RUC MODEL WAS NOT MUCH HELP AS IT SEEMED TO BE MISSING THE MCS. WILL LIKELY TAKE A WAIT AND SEE ATTITUDE AS THE FORECAST IS WORDED PARTLY CLOUDY WITH 30% POPS ALL AREAS FOR NOW. FOR AVIATION (TAFS) THERE SEEMED TO BE A BETTER CHANCE OF CONVECTION REACHING CHA AND TRI THAN TYS...WITH AT LEAST SOME MID TO HIGH LEVEL CLOUD DEBRIS POSSIBLY AFFECTING ALL AREAS AFTER MIDNIGHT. OTHERWISE...CONVECTIVE ACTIVITY WAS SUPPRESSED TODAY WITH JUST A SMALL AREA DEVELOPING FROM TRI AREA INTO EASTERN PARTS OF SWRN VA...AND ISOLATED CONVECTION NEAR AND SOUTH OF CHA. THAT ACTIVITY HAS MOVED EAST OF THE REGION AND DISSIPATED. MAY UPDATE JUST BEFORE MIDNIGHT AFTER TRACK OF THE MCS BECOMES MORE CERTAIN...ESPECIALLY SINCE AIRMASS OVER OUR REGION IS ALREADY STARTING TO STABILIZE...LEAVING A GOOD CONTRAST FROM THE VERY UNSTABLE CONDITIONS OVER WRN TN/KY. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 915 PM EDT TUE JUL 13 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-141000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 915 PM EDT (815 PM CDT) TUE JUL 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TONIGHT)... A LARGE COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE SOUTH FROM THE WESTERN HALF OF KENTUCKY...AND LIKELY MOVE INTO MIDDLE TENNESSEE AND AT LEAST NORTHERN PARTS OF THE CUMBERLAND PLATEAU JUST BEFORE MIDNIGHT. THE MAIN THREATS WILL BE DAMAGING THUNDERSTORM WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. SOME LOCALLY HEAVY RAINS IN EXCESS OF 1 TO 2 INCHES WILL ALSO BE POSSIBLE. THE THREAT OF STRONG TO SEVERE STORMS WILL ALSO EXTEND INTO SOUTHEAST TENNESSEE...THE CENTRAL VALLEY COUNTIES AND SMOKY MOUNTAINS TOWARD AND AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)... SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE AREA WEDNESDAY IN ADVANCE OF AN APPROACHING COLD FRONT. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH THE MAIN THREATS BEING THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND WEDNESDAY. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. TG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 950 PM EDT TUE JUL 13 2004 NCZ060-061-TNZ012-013-035>037-067>069-071-072-081>087-098>102-140700- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-CLAY- EAST POLK-HAMILTON-KNOX-LOUDON-MARION-MCMINN-MEIGS-MORGAN- NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-SCOTT TN-SEQUATCHIE- SOUTHEAST MONROE-UNION-WEST POLK- 950 PM EDT (850 PM CDT) TUE JUL 13 2004 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 3AM EDT (2 AM CDT) FOR MUCH OF EAST TENNESSEE...AS WELL AS CHEROKEE AND CLAY COUNTIES OF NORTH CAROLINA... A LARGE COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE SOUTH FROM THE WESTERN HALF OF KENTUCKY...AND LIKELY MOVE INTO MIDDLE TENNESSEE AND AT LEAST NORTHERN PARTS OF THE CUMBERLAND PLATEAU JUST BEFORE MIDNIGHT. THE MAIN THREATS WILL BE DAMAGING THUNDERSTORM WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. SOME LOCALLY HEAVY RAINS IN EXCESS OF 1 TO 2 INCHES WILL ALSO BE POSSIBLE. THE THREAT OF STRONG TO SEVERE STORMS WILL ALSO EXTEND INTO SOUTHEAST TENNESSEE...THE CENTRAL VALLEY COUNTIES AND SMOKY MOUNTAINS TOWARD AND AFTER MIDNIGHT. A FEW SHOWERS AND STORMS MAY AFFECT AREAS EAST OF KNOXVILLE...BUT THE MAIN THREAT OF SEVERE STORMS WILL BE ALONG AND WEST OF A LINE FROM MAYNARDVILLE...TO KNOXVILLE AND MARYVILLE TENNESSEE...AND TO HAYESVILLE NORTH CAROLINA. STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. TG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1111 PM EDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG DEERLODGE 36.20N 84.76W
07/13/2004 MORGAN TN LAW ENFORCEMENT
TREES DOWN COUNTY WIDE.
1100 PM FLASH FLOOD ONEIDA 36.50N 84.51W
07/13/2004 SCOTT TN LAW ENFORCEMENT
2 TREES DOWN SOUTHERN PART OF COUNTY.
&&
GMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1115 PM EDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1100 PM FUNNEL CLOUD WARTBURG 36.10N 84.59W
07/13/2004 MORGAN TN LAW ENFORCEMENT
PUBLIC REPORTED A FUNNEL CLOUD NEAR LANCING AND ALSO NEAR
FENTRESS COUNTY LINE.
&&
GMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1207 AM EDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND DMG LA FOLLETTE 36.37N 84.13W
07/13/2004 CAMPBELL TN LAW ENFORCEMENT
TREES DOWN THROUGHOUT MUCH OF CENTRAL AND NORTHERN PART
OF COUNTY.
1115 PM TSTM WND DMG KINGSTON 35.87N 84.51W
07/13/2004 ROANE TN LAW ENFORCEMENT
TREES DOWN COUNTY WIDE.
1120 PM TSTM WND DMG PIKEVILLE 35.61N 85.20W
07/13/2004 BLEDSOE TN LAW ENFORCEMENT
TREES AND POWER LINES DOWN COUNTY WIDE.
1130 PM TSTM WND DMG SPRING CITY 35.69N 84.86W
07/13/2004 RHEA TN LAW ENFORCEMENT
TREES DOWN COUNTY WIDE.
1130 PM TSTM WND DMG DUNLAP 35.37N 85.39W
07/13/2004 SEQUATCHIE TN LAW ENFORCEMENT
TREES DOWN COUNTY WIDE.
1130 PM TSTM WND DMG LA FOLLETTE 36.37N 84.13W
07/13/2004 CAMPBELL TN LAW ENFORCEMENT
TREES DOWN SOUTHERN PART OF COUNTY.
1135 PM TSTM WND DMG ROCKWOOD 35.87N 84.68W
07/13/2004 ROANE TN LAW ENFORCEMENT
TREES DOWN COUNTY WIDE.
&&
GMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1248 AM EDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1145 PM TSTM WND DMG CLEVELAND 35.18N 84.87W
07/13/2004 BRADLEY TN LAW ENFORCEMENT
TREES AND POWER LINES DOWN COUNTY WIDE. ONE TREE ON
HOUSE.
1145 PM TSTM WND DMG WHITWELL 35.20N 85.52W
07/13/2004 MARION TN LAW ENFORCEMENT
TREES AND POWER LINES DOWN COUNTY WIDE.
1150 PM TSTM WND DMG ATHENS 35.45N 84.60W
07/13/2004 MCMINN TN LAW ENFORCEMENT
TREES DOWN WEST PART OF COUNTY.
1145 PM TSTM WND DMG DECATUR 35.53N 84.79W
07/13/2004 MEIGS TN LAW ENFORCEMENT
SEVERAL TREES DOWN NORTH PART OF COUNTY.
1145 PM TSTM WND DMG LOUDON 35.74N 84.36W
07/13/2004 LOUDON TN LAW ENFORCEMENT
TREES DOWN THROUGHOUT COUNTY.
1150 PM TSTM WND DMG MAYNARDVILLE 36.25N 83.81W
07/13/2004 UNION TN LAW ENFORCEMENT
COUPLE OF TREES DOWN IN SHARPS CHAPEL.
1210 AM TSTM WND DMG MADISONVILLE 35.52N 84.36W
07/14/2004 MONROE TN LAW ENFORCEMENT
SEVERAL TREES DOWN WESTERN PART OF COUNTY.
&&
GMThe Knoxville radar (KMRX), 90 km away, was scanning. The volume nearest the first event began at 04:52 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411045.